Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
FDWK456

Please help me stop stressing about Accutane

Hi everyone. Basically, for the last 3-4 years of my life (I'm 17) I have had moderate acne. I have literally tried countless topicals, and have been on 2 different antibiotics...Certain things would start to work for a little bit, and my face would be almost completely clear on some days, but then my acne would always come back...Anyways, I'm going away to college next year, and my derm offered me the chance to start accutane if I like, even though I don't have severe nodular or cystic acne...mainly just whiteheads, blackheads, and pustules...Anyways, reading stuff on the internet has made me intensely worried about accutane...I live a very active lifestyle (skiing, mountain biking, numerous team sports), and would hate to have joint pain for the rest of my life that prevents me from enjoying these things...Also, I always just read that it is for severe, scarring acne, and I don't really have any....However, on the other hand, I can't imagine having to go through the hell that is twice daily topicals (which probably dry me out and redden my skin as much as accutane would, i think) plus an antibiotic in college and possibly beyond....My liver/blood tests all came back normal, and I am getting tested every month to check for those side effects...anyways, I guess what I'm looking for is some reassurance that accutane will be worth it for me and that the chance that I will not be able to continue my active lifestyle is miniscule...my Doc said that it was, but I feel like the guy kind of runs a mill and doesn't really even know my name, so I'm not sure I believe anything he says....Anyways, any responses would be greatly appreciated. Thanks in advance!

Share this post


Link to post
Share on other sites

yea its totally good.ive been on it and i'm very active and i had no side effects including no joint pain.(well besides super dry skin)most of the side effects occur in like 1 in millions but they are required to write anything thats ever been a result of taking accutane. youll love the results, good luck :dance:

Share this post


Link to post
Share on other sites
Hi everyone. Basically, for the last 3-4 years of my life (I'm 17) I have had moderate acne. I have literally tried countless topicals, and have been on 2 different antibiotics...Certain things would start to work for a little bit, and my face would be almost completely clear on some days, but then my acne would always come back...Anyways, I'm going away to college next year, and my derm offered me the chance to start accutane if I like, even though I don't have severe nodular or cystic acne...mainly just whiteheads, blackheads, and pustules...Anyways, reading stuff on the internet has made me intensely worried about accutane...I live a very active lifestyle (skiing, mountain biking, numerous team sports), and would hate to have joint pain for the rest of my life that prevents me from enjoying these things...Also, I always just read that it is for severe, scarring acne, and I don't really have any....However, on the other hand, I can't imagine having to go through the hell that is twice daily topicals (which probably dry me out and redden my skin as much as accutane would, i think) plus an antibiotic in college and possibly beyond....My liver/blood tests all came back normal, and I am getting tested every month to check for those side effects...anyways, I guess what I'm looking for is some reassurance that accutane will be worth it for me and that the chance that I will not be able to continue my active lifestyle is miniscule...my Doc said that it was, but I feel like the guy kind of runs a mill and doesn't really even know my name, so I'm not sure I believe anything he says....Anyways, any responses would be greatly appreciated. Thanks in advance!

Share this post


Link to post
Share on other sites

Well it's cleared my back completely of mild acne but i'll be honest about the side effects. So far i've had..

* Dry lips

* Dry flakey skin on my face

* Rash on my hands and forearms

And only have a week left of the medication thank fucking god, because at the moment i have some pretty shit abdominal / chest pain which im seeing a doctor for on friday.

Share this post


Link to post
Share on other sites

^ same as above except for the rash on the hands

I was on the verge of quitting this time 3 days ago, but low and behold things have gotten a bit better (touch wood)

Share this post


Link to post
Share on other sites

Thanks for all your replies....I'm willing to take dry skin, redness, chapped lips, and all those other side effects, as my skin burns for a good 1/2 hour and remains red and dry after I put on duac in the morning and tazorac w/ triaz pads at night, and I'll just watch for the more serious side effects. I've basically been in perpetual dryness having to moisturize constantly for the last 2 years as it is, so I think I'll be able to handle it for 6 months. Anyways, I'm going to start my course on Monday (after skiing this weekend)....Thanks again!

Share this post


Link to post
Share on other sites

I would be careful. I agree with the poster a few posts above me saying that the risk/reward ratio is not worth it for mild to moderate acne.

I have been on accutane two times for moderate to severe acne on my chest and back and face, and while it cleared me up temporarily (my acne came back), it left some lasting side effects.

1) I have some mild hip joint inflammation, making it uncomfortable to stand on occasion.

2) I have chronic swelling of the fingertips (might be due to a prior infection, but I suspect accutane)

3) I now easily get flushed (blushing) when working out or when embarrased - MAJOR annoyance as even slight embarrasments (sp?) cause me to blush.

4) I have a mild vision problem now where small parts of the aqueuous gel in my eye solidified and now float across my line of sight, disrupting my vision on occasion.

5) I have a strange reaction to temperature change (cold to hot) that I didn't use to get before accutane - picture an allergic/itchy reaction on your head/body except that it happens every time you come in from the cold into a warmer building, or when you do exercise.

While not all of these things can be attributed to accutane, I have read/heard about other accutane users getting a few of these side effects as well (1, 3, 4) and the other two might have been accutane related but not necessarily caused by it.

As you can see, accutane did some lasting harm to my body. While I do not regret taking it because it made my acne more manageable, I would like to extend a word of warning to you... unless you are desperate to get your acne gone, stick with conventional methods of acne treatment (ie. topicals). I assume by now (judging by the post date) you have already started accutane. Just keep in mind that if the side effects become too harsh at any point or you get freaked out by something that may be accutane-related, it is never too late to stop taking it. I quit my second course of accutane a bit early because the side effects were becoming rather severe, and I did not breakout or anything after I stopped taking it (unlike certain antibiotics).

Share this post


Link to post
Share on other sites
Hi everyone. Basically, for the last 3-4 years of my life (I'm 17) I have had moderate acne. I have literally tried countless topicals, and have been on 2 different antibiotics...Certain things would start to work for a little bit, and my face would be almost completely clear on some days, but then my acne would always come back...Anyways, I'm going away to college next year, and my derm offered me the chance to start accutane if I like, even though I don't have severe nodular or cystic acne...mainly just whiteheads, blackheads, and pustules...Anyways, reading stuff on the internet has made me intensely worried about accutane...I live a very active lifestyle (skiing, mountain biking, numerous team sports), and would hate to have joint pain for the rest of my life that prevents me from enjoying these things...Also, I always just read that it is for severe, scarring acne, and I don't really have any....However, on the other hand, I can't imagine having to go through the hell that is twice daily topicals (which probably dry me out and redden my skin as much as accutane would, i think) plus an antibiotic in college and possibly beyond....My liver/blood tests all came back normal, and I am getting tested every month to check for those side effects...anyways, I guess what I'm looking for is some reassurance that accutane will be worth it for me and that the chance that I will not be able to continue my active lifestyle is miniscule...my Doc said that it was, but I feel like the guy kind of runs a mill and doesn't really even know my name, so I'm not sure I believe anything he says....Anyways, any responses would be greatly appreciated. Thanks in advance!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×